Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 346, NWS Jackson, MS

May 27, 2001Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 27, 2001, 10:35 PM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 27, 2001, 10:35 PM CDT (03:35 UTC)
Expired
May 27, 2001, 11:15 PM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bolivar County, MS, Sunflower County, MS

What was reported inside it

TimeReportWhereRemark
May 27, 10:45 PM CDTThunderstorm WindCountywide, MSTrees were blown down in various portions of the county. Several signs were damaged at businesses in Cleveland. The roof air conditioner on the Emergency Operations Center building was blown over by the wind.
May 27, 10:50 PM CDTHail 0.88Drew, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 280336
SVRJAN
MSC011-133-280415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1035 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 1115 PM CDT

* AT 1035 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BOYLE...OR ABOUT 4 MILES SOUTHEAST OF
  CLEVELAND...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR RULEVILLE AND DREW AT 1055 PM CDT

WINDS UP TO 60 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH LARGE HAIL
TO THE SIZE OF DIMES.

LAT...LON 3394 9081 3356 9082 3358 9046 3379 9047

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:05 PM CDT, 30 minutes earlier.

Area forecast discussion, May 27, 10:05 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE JACKSON MS
1005 PM CDT SUN MAY 27 2001

ON SATELLITE VAPOR IMAGERY UPPER LOW WAS OVER GREAT LAKES...WITH
A SERIES OF SHORT WAVES ROTATING AROUND THE BROAD UPPER
TROUGH. ANOTHER SHORT WAVE WAS APPROACHING FROM THE SOUTHERN
PLAINS ALONG AN MCS. ON THE SURFACE A WARM FRONT WAS NOTED
NORTH OF THE FORECAST AREA ACROSS NORTH MISSISSIPPI...AS WELL AS
SCATTERED CONVECTION. SPC HAS A SLIGHT RISK FOR THE REGION TONIGHT.
SO WILL LEAVE A FEW SEVERE NORTH...ISOLATED SEVERE CENTRAL FOR ANY
REDEVELOPMENT IN THE CENTRAL AND NORTH...BETWEEN THIS EVENING AND DAWN.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

17

In the hours before

Special weather statement, May 27, 8:20 PM CDT, 2 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281200-

HAZARDOUS WEATHER OUTLOOK...UDPATED
NATIONAL WEATHER SERVICE JACKSON MS
820 PM CDT SUN MAY 27 2001

...THUNDERSTORMS...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
FOLLOWING COUNTIES IN NORTH AND NORTHWEST MISSISSIPPI

BOLIVAR, SUNFLOWER, LEFLORE, CARROLL, GRENADA, MONTGOMERY, WEBSTER
AND CHOCTAW.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI.
THE BEST COVERAGE OF SEVERE THUNDERSTORMS WILL OCCUR IN AND NEAR
THE WATCH AREA WHERE LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS THE REST OF THIS EVENING.

ACTIVATION OF STORM SPOTTERS MAY BE NECESSARY THROUGH
TONIGHT...ESPECIALLY ALONG THE HIGHWAY 82 CORRIDOR FROMNEAR
CLEVELAND...TO GREENWOOD...TO EUPORA AND ACKERMAN THIS EVENING.

THE AIRMASS OVER THE LOWER MISSISSIPPI VALLEY REGION WILL REMAIN
MOIST AND UNSTABLE OVERNIGHT. A FAVORABLE UPPER LEVEL ENVIRONMENT WILL
HELP INITIATE THUNDERSTORM COMPLEXES THAT WILL MOVE EAST ACROSS THE
REGION THROUGH TONIGHT. THE DEGREE OF INSTABILITY COMBINED WITH A
FAVORABLE UPPER LEVEL WIND PROFILE AND WARM FRONT DRAPED ACROSS
NORTHERN MISSISSIPPI WILL ALLOW SOME OF THE THUNDERSTORMS TO BECOME
SEVERE OVERNIGHT.
Local storm report, May 27, 8:24 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
824 PM CDT SUN MAY 27 2001...CORR...

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0411 PM    TUSCOLA                   MS   WIND DAMAGE
05/27/01   LEAKE                          TREES DOWN NEAR HWY. 500
                                          REPORTED BY LEAKE
                                          COUNTY S.O.
Local storm report, May 27, 8:47 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
847 PM CDT SUN MAY 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0331 PM    9 NW KOSCIUSKO            MS   WIND DAMAGE
05/27/01   ATTALA                         POWER LINES DOWN ON HWY
                                          19 REPORTED BY EMA.
Local storm report, May 27, 8:51 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
851 PM CDT SUN MAY 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0314 PM    KOSCIUSKO                 MS   FUNNEL CLOUD SOUTH OF
05/27/01   ATTALA                         KOSCIUSKO CITY LIMITS
                                          REPORTED BY AMATEUR
                                          RADIO OPERATOR.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:47 PM CDTSevere Thunderstorm WarningJANSunflower28 min
May 28, 1:18 AM CDTFlash Flood WarningJANLeflore117 min
May 28, 1:52 AM CDTSevere Thunderstorm WarningJANSunflower23 min
May 28, 2:50 AM CDTSevere Thunderstorm WarningJANGrenada40 min
May 28, 11:08 AM CDTTornado WarningJANBolivar37 min
May 28, 11:43 AM CDTTornado WarningJANBolivar, Sunflower57 min
May 28, 3:02 PM CDTTornado WarningJANRankin28 min
May 28, 4:18 PM CDTTornado WarningJANBolivar, Sunflower27 min
May 28, 6:13 PM CDTSevere Thunderstorm WarningJANKemper17 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.